CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Back to Search Results |
| Model Number |
5800-0000 |
| Medical Device Problem Code |
Infusion or Flow Problem (2964)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/30/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
A1., a4.-a6.Patient identifier, weight, ethnicity and race were not provided.B2.It was reported that the patient expired the same day as the flow event, however the customer is not alleging the death is associated with the reported event.The patient was already receiving cpr prior to going on support and the hospital has stated the death was related to patient condition.No patient harm has been reported in relation to the malfunction of the lifesparc pump.As such, this report is being submitted as a malfunction and b2 is being left blank.H10.Livanova manufactures the lifesparc pump.The reported event occurred in wausau, wisconsin.There was not patient injury reported in relation to this event.Through follow-up communication, livanova learned that the pump was running during the event and it occurred immediately after initiation of support.No clotting was observed in the circuit or the pump.During the event, the user checked to make sure we there were no clamps on the circuit and checked the placement of the drainage cannula, which was in the ra.The user also checked to see if the pump current was elevated and confirmed it was not.Review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
Event or Problem Description
Livanova received a report that, upon initiating patient support, the user was unable to get lifesparc pump flows above 1.0lpm despite a max speed of 7500 rpm.There were no clamps present on the circuit or cannulas and there was no air at the time of priming.The circuit was swapped out to another pump and speed and flows were adequate following the change (5500 rpm, 4lpm).While the patient did die following the event, the hospital has stated the death was related to patient condition.The patient was already receiving cpr prior to going on support.There is no specific allegation of an adverse event which occurred as a result of this event.
Additional Manufacturer Narrative
The complained pump was returned to livanova for evaluation, along with the oxygenator used at the time of the event.Both the pump and oxygenator looked normal upon visual inspection, aside from a small area of biological deposit close to the blood inlet region of both devices.A functional investigation was performed.There was gelatinous biological deposit found in the oxygenator that was removed during rinsing and decontamination, prior to testing.This could have caused resistance in flow in the circuit, leading to a reduction in flow rate.The hq tests performed, one with the returned pump and the other with a stock engineering pump, demonstrated a change in systemic pressure drop that was slightly higher, but still comparable to, a clean, stock oxygenator.The returned pump performed normally when functionally tested alone.It started when initiated by the controller and generated pressure and flow as expected throughout the pump speed range.The rotor axial load measurement determined that the rotor¿s axial load was lower than intended and the rotor assembly did not snap back to its intended position after being pushed down.When a rotor is stuck in the pushed-down position, there is not enough magnetic force to spin the rotor, nor to overcome the resistance from the contact with the lower housing window to begin or keep spinning.The rotor assembly also was measured within specification and passed visual inspection, indicating that it was not damaged.The site mentioned that there were no issues with pump startup and there was no evidence of the rotor assembly being pushed down when the pump was being investigated.No reasonable cause could be identified based on the received complaint information and investigation results.It is unclear why the pump passed the in-process snapdown check, however this did not appear to have an effect on the pump¿s functionality and could not be concluded to be the cause of the event.The red gelatinous biological material that was cleared from the oxygenator could have caused a low flow incident, however testing showed the pressure drop to be comparable to a stock oxygenator, suggesting this also was not the cause of the event.As the issue could not be reproduced and a specific root cause was not determined, no corrective actions were identified.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.